SESSION TYPE: ILD Student/Resident Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Diffuse alveolar hemorrhage (DAH) is an uncommon condition associated with blood flooding into the alveoli. We present a patient with DAH secondary to idiopathic thrombocytopenic purpura (ITP), which to the best of our knowledge, is the second reported case in medical literature.
CASE PRESENTATION: An 18-year-old Caucasian male was admitted to our institutition with complaints of generalized rash and exertional dyspnea. The patient had been diagnosed with Kabuki’s syndrome (Autosomal dominant disease with congenital anomalies including intellectual abnormalities, skeletal, renal and cardiac defects) and Ig A deficiency when he was a child. Prior to his current presentation, he had been hospitalized twice in the last month with complaints of cough and shortness of breath for presumed pneumonia and was discharged on antibiotics. A review of systems otherwise was negative. Physical examination was significant for generalized petechiae and anomalies consistent with Kabuki syndrome. A chest X ray and CT scan (Fig 1) revealed diffuse bilateral alveolar opacities in the lower zones. Laboratory workup was significant for a platelet count of 5,000/ μL and positive antiphospholipid antibodies . Other lab data, including autoimmune panel, vasculitis panel, sputum and blood cultures were negative. A bronchoscopy with transbronchial biopsy was done which revealed more than 20% hemosiderin laden macrophages (Fig 2), hence confirming DAH. BAL and bronchial washings were negative for infectious agents or malignant cells and there was no evidence of capillaritis on biopsy. The patient was started on iv immunoglobulins with clinical and radiological improvement and normalization of platelet counts.
DISCUSSION: DAH is an acute life threatening event, if not diagnosed in time and repeated episodes can lead to organizing pneumonia and ultimately fibrosis. In general, characteristic patterns of DAH are associated with either vasculitis or with bland pulmonary hemorrhage. DAH as a complication of ITP has been reported only once before . Management generally involves more critical measures with intravenous immunoglobulins and supportive measures with supplemental oxygen and mechanical ventilation if necessary. (1,2)In our patient, we believe that antiphospholipid antibodies would have caused injury to the alveolar microcirculation, which along with severe thrombocytopenia, may have caused the DAH.
CONCLUSIONS: We reiterate again that clinicians should keep in mind the possible association between ITP and DAH in the appropriate clinical context.
1) Das S, Cherian SV, Das N, Garcha AS, Lenox R, Sexton J. Persistent dyspnea in a 59-year-old woman receiving immunosuppressants. Chest. 2011 Sep; 140(3):818-22.
2) Uchiyama M, Hattori A, Tanaka T, Miyaji T, Matsuki Y, Fujii T, Ichiwata T,Hayashi T, Ikeda T. Acute idiopathic thrombocytopenic purpura complicated with diffuse alveolar hemorrhage in an elderly patient. Intern Med. 2009; 48(16):1449-52.
DISCLOSURE: The following authors have nothing to disclose: Subhraleena Das, Sujith Cherian, Wasim Hamarneh, Nabamita Das, Anupam Kumar, Hayas Haseer Koya, Dona Varghese, Robert Lenox
No Product/Research Disclosure InformationSUNY Upstate Medical University, Syracuse, NY